North Dakota, 2015

Hail and Damaging Winds in North Dakota, July 4, 2015

July 4, 2015 · NWS BIS · 17 events in 8 counties and zones

A cold front moving into a very unstable air mass combined with an approaching upper level trough to produce thunderstorms over parts of western and central North Dakota. Severe thunderstorms developed, with some storms producing very large hail and very strong wind gusts, resulting in property damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$180,000
Crop damage
$50,000
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A cold front moving into a very unstable air mass combined with an approaching upper level trough to produce thunderstorms over parts of western and central North Dakota. Severe thunderstorms developed, with some storms producing very large hail and very strong wind gusts, resulting in property damage. The largest hail of three inches in diameter was reported in Divide County. The strongest wind gusts of 85 mph were reported in McKenzie County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 4, 1:29 PM CST, 46 minutes earlier.

Area forecast discussion, Jul 4, 1:29 PM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
229 PM CDT SAT JUL 4 2015

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 201 PM CDT SAT JUL 4 2015

POTENTIAL FOR SEVERE STORMS WILL BE THE MAIN ISSUE THIS AFTERNOON
AND EVENING. CURRENT SATELLITE IMAGERY SHOWS THUNDERSTORMS HAVE
DEVELOPED OVER SOUTHEAST SASKATCHEWAN INTO EASTERN MONTANA...AHEAD
OF A COLD FRONT THIS FRONT WILL MOVE SOUTHEAST THIS AFTERNOON AND
TONIGHT INTO AN INCREASINGLY UNSTABLE AIRMASS. WITH THE
APPROACHING MID LEVEL TROUGH...BULK SHEAR WILL ALSO INCREASE.
INITIAL STORM MODE MAY BE SUPERCELLULAR WITH ROTATING UPDRAFTS.
LARGE HAIL AND DAMAGING WINDS WOULD BE THE GREATEST THREAT BUT
ISOLATED TORNADOES CAN NOT BE RULED OUT. HOWEVER...INCREASING
DEWPOINT SPREADS AND HIGH LCLS WILL BE A LIMITING FACTOR. EXPECT
AS WE MOVE INTO THE EVENING STORMS WILL BE MORE LIKELY TO MERGE
INTO LINES/CLUSTERS WITH DAMAGING WINDS THE MAIN THREAT.

EXPECT MAIN SEVERE THREAT WILL BE THROUGH THE EVENING. HOWEVER
VERY UNSTABLE CONDITIONS ALOFT REMAIN THROUGH THE NIGHT. WITH THE
STABILIZATION OF THE LOWER ATMOSPHERE LATE TONIGHT...THINK THE
SEVERE THREAT WILL DIMINISH AFTER MIDNIGHT.

SUNDAY...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REMAIN ACROSS
WESTERN AND CENTRAL NORTH DAKOTA BEHIND THE COLD FRONT. EXPECT
SHOWERS AND ISOLATED THUNDERSTORMS NORTH AND WEST...WITH
DIMINISHING CHANCES OF THUNDER AS WE GO THROUGH THE DAY. SHOWERS
AND THUNDERSTORMS SOUTH AND EAST...THE SOUTHEAST WILL SEE THE BEST
CHANCE OF STRONG TO POSSIBLY SEVERE STORMS. BEST CHANCE WILL
REMAIN SOUTH AND EAST OF THE FORECAST AREA...BUT WILL MENTION
SEVERE OVER THE FAR SOUTHEAST SUNDAY AFTERNOON.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 201 PM CDT SAT JUL 4 2015

MILD AND STORMY WILL CHARACTERIZE THE LONG TERM.

A DEEP SURFACE LOW PRESSURE AND BAROCLINIC ZONE WILL SETUP ACROSS
SOUTHERN NORTH DAKOTA SUNDAY NIGHT. THUNDERSTORMS ARE EXPECTED TO
DEVELOP SUNDAY AFTERNOON AND CONTINUE THROUGH SUNDAY NIGHT. SOME
STORMS COULD BE STRONG TO SEVERE ACROSS SOUTHEASTERN NORTH DAKOTA
THROUGH THE EVENING HOURS AS INSTABILITY AND SHEAR REMAIN IN PLACE
ALONG THE TROUGH/FRONT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE MONDAY AS NORTH
DAKOTA REMAINS UNDER THE INFLUENCE OF AN UPPER LEVEL JET STREAK.
TUESDAY LOOKS DRY AT THIS TIME AS HIGH PRESSURE MOVES IN. RETURN
FLOW KICKS RIGHT BACK IN BY WEDNESDAY AS ANOTHER WAVE APPROACHES.
THERE ARE HINTS IN THE MODELS THAT A HIGH AMPLITUDE UPPER LEVEL
RIDGE WILL DEVELOP ACROSS THE WESTERN CONUS. THIS WILL DO LITTLE
MORE THAN WARM UP WESTERN NORTH DAKOTA AS WE REMAIN IN NORTHWEST
FLOW ALOFT WITH MANY PROGRESSIVE WAVES BRINGING REGULAR CHANCES
FOR THUNDERSTORMS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 201 PM CDT SAT JUL 4 2015

SMOKE/HAZE HAS ABATED SOMEWHAT TODAY AND WILL BE ABLE TO BE ABLE
TO START OUT ALL TAF SITES WITH P6SM. SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHERN CANADA THIS
AFTERNOON AND DROP SOUTHEAST ACROSS WESTERN AND CENTRAL NORTH
DAKOTA LATE THIS AFTERNOON AND THIS EVENING. SOME OF THESE STORMS
COULD BE STRONG TO SEVERE LATE THIS AFTERNOON AND THIS EVENING.
ANY STORM WILL HAVE THE POTENTIAL FOR LOCAL MVFR/IFR CEILINGS AND
VSBYS. THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE
LATE TONIGHT AND SUNDAY MORNING BEHIND THE COLD FRONT. SURFACE
FLOW WILL BECOME NORTHERLY WITH CEILINGS LOWERING TO LOW VFR.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TWH
LONG TERM...AJ
AVIATION...TWH
Hazardous weather outlook, Jul 4, 1:32 PM CST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
232 PM CDT SAT JUL 4 2015

NDZ001>005-009>013-017>023-025-031>037-046>048-050-051-050745-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
232 PM CDT SAT JUL 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
SOME STORMS MAY BE SEVERE WITH LARGE HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY. A FEW STRONGER STORMS
ARE POSSIBLE SOUTH DURING THE AFTERNOON AND EVENING HOURS.

THUNDERSTORM CHANCES RETURN TUESDAY NIGHT THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NDZ040>045-050745-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-
232 PM CDT SAT JUL 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY. A FEW STRONGER STORMS
ARE POSSIBLE SOUTH DURING THE AFTERNOON AND EVENING HOURS.

THUNDERSTORM CHANCES RETURN TUESDAY NIGHT THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

TWH/AJ

The radar

The Minot AFB radar (KMBX), 198 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

11 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Divide

When
July 4, 2:15 PM CST to 2:19 PM CST
Where
Divide County, 4.21 mi NE of Ambrose
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
48.990, -103.400

Hail, Divide

When
July 4, 2:35 PM CST to 2:38 PM CST
Where
Divide County, 1.14 mi SW of Crosby
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
48.910, -103.300

Hail, Divide

When
July 4, 2:35 PM CST to 2:42 PM CST
Where
Divide County, 4.59 mi E of Crosby
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
48.910, -103.180

Hail, Divide

When
July 4, 2:35 PM CST to 2:45 PM CST
Where
Divide County, 1.14 mi SW of Crosby
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
48.910, -103.300

Hail, Divide

When
July 4, 2:47 PM CST to 2:50 PM CST
Where
Divide County, 1.14 mi SW of Crosby
Measured
1.5 in hail
Reported by
Public
Coordinates
48.910, -103.300

Hail, Divide

When
July 4, 2:48 PM CST to 2:55 PM CST
Where
Divide County, 4.94 mi SW of Noonan
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
48.840, -103.090

Thunderstorm Wind, Williams

When
July 4, 3:35 PM CST to 3:40 PM CST
Where
Williams County, 0.69 mi S of Ray
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
48.340, -103.170

Wind speed estimate is based off of widespread tree damage around Ray.

Hail, Renville

When
July 4, 4:41 PM CST to 4:51 PM CST
Where
Renville County, 0.46 mi W of Tolley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.730, -101.830

Hail, Renville

When
July 4, 4:45 PM CST to 4:55 PM CST
Where
Renville County, 5.83 mi NE of Tolley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.790, -101.730

Thunderstorm Wind, Mountrail

When
July 4, 4:57 PM CST to 4:59 PM CST
Where
Mountrail County, 0.46 mi W of Stanley
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
48.320, -102.390

Thunderstorm Wind, McKenzie

When
July 4, 4:15 PM MST to 4:18 PM MST
Where
McKenzie County, 6.91 mi N of Mandaree
Measured
74 kt (85 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
47.820, -102.680

An off-duty police officer estimated the wind speed. The officer was in his vehicle which was blown off the road.

Thunderstorm Wind, McKenzie

When
July 4, 4:16 PM MST to 4:19 PM MST
Where
McKenzie County, 11.53 mi ESE of Charlson
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.980, -102.660

The thunderstorm wind gusts were estimated by a trained spotter located west of Four Bears Casino and Lodge.

Hail, Renville

When
July 4, 5:51 PM CST to 5:53 PM CST
Where
Renville County, 5.83 mi NE of Tolley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.790, -101.730

Thunderstorm Wind, Mountrail

When
July 4, 6:00 PM CST to 6:07 PM CST
Where
Mountrail County, 2.12 mi SSW of Parshall Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
47.900, -102.140

Thunderstorm wind gust speed was estimated by a member of the public.

Thunderstorm Wind, Ward

When
July 4, 6:00 PM CST to 6:05 PM CST
Where
Ward County, 3.45 mi S of Niobe
Measured
65 kt (75 mph) estimated gust
Property damage
$150,000
Crop damage
$50,000
Reported by
Newspaper
Coordinates
48.630, -102.220

Large evergreen trees were snapped. Two roofs were torn from out-buildings. Three empty grain bins were tipped. Wind speed was estimated from the damage.

Hail, Wells

When
July 4, 10:00 PM CST to 10:03 PM CST
Where
Wells County, 0.93 mi W of Bremen
Measured
1 in hail
Reported by
Public
Coordinates
47.750, -99.390

Hail, Foster

When
July 4, 11:25 PM CST to 11:28 PM CST
Where
Foster County, 0.47 mi E of Barlow
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.570, -99.140

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2015Every state in 2015This day in weather historyWarnings in North Dakota, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593548, 593549, 593592, 593593, 593556, 593558, 593560, 593571, 593579, 593580, 593566, 593568, 593584, 593587, 593589, 593590, 593591.